Hail, Tuscola
- When
- July 17, 1:23 PM EST
- Where
- Tuscola County, Mayville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.333, -83.367
4 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 17, 11:10 AM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1210 PM EDT SAT JUL 17 2004 .SHORT TERM... MONITORING CURRENT TRENDS AS LATEST 1KM VISIBLE AND SURFACE ANALYSIS REVEALS A WEAK TROF AXIS PROPAGATING WEST ACROSS SOUTHERN LAKE HURON WITH RADAR SHOWING INCREASING REFLECTITIES WITHIN THE PAST HOUR. LAPS DATA CURRENTLY HAS CAPES BETWEEN 1500-2000 J/KG INLAND WITH SFC BASED LI/S -3/-4C. WIND FIELD REMAINS QUITE WEAK WITH A PERSISTANT NORTHEAST FLOW...HOWEVER, LAKE SPEED CONVERGENCE COULD BE ENOUGH FOR ADDITIONAL SHOWERS TO DEVELOP (SO NOT A PURE LAKE BREEZE). 12Z ETA RUN IS CLOSE TO THE RUC BUT STILL A BIT TOO MOIST PER SATELLITE TRENDS. AS UPPER LOW CONTINUES TO DEVELOP OVER THE MI/OH BORDER, MOISTURE SHOULD EVENTUALLY RETROGRADE WEST FOR SHOWERS TO INCREASE IN COVERAGE...MOST OF WHICH WILL BE SOUTH 2/3RD OF THE CWA. FAIRLY GOOD AREA OF SUBSIDENCE IS SUGGESTED NUMERICALLY AND OBSERVED IN THE SATELLITE ACROSS THE TRI CITIES YET WITH LAKE WINDS MOVING ACROSS SAGINAW BAY, WE COULD SEE SOMETHING DEVELOP ACROSS MIDLAND AND WESTERN SAGINAW COUNTY. SEVERE POTENTIAL STILL LOOKS WEAK GIVEN WIND PROFILE OF 10-15 KNOTS...ALTHOUGH VWP IS NOW INCREASING WINDS IN THE 10K-15K FOOT RANGE TO 30 KNOTS. THIS COULD BE ENOUGH FOR SOME SMALL HAIL. WE WILL LEAVE CURRENT GRIDS IN PLACE AND MONITOR TRENDS AS SKIES SHOULD FILL BACK IN WITH CLOUDS AS WE HAVE SURPASSED OUR CONVECTIVE TEMPERATURE. BGM && .UPDATE... ISSUED AT 939 AM EDT H2O VAPOR LOOP SHOW MAIN SHORT WAVE OVER SOUTHWEST LOWER THIS MORNING WITH DEFORMATION PRECIP JUST TO OUR EAST OVER LAKE ERIE. SOME DRIER AIR HAS FILTERED INTO THE CWA WITH SEVERAL BREAKS IN THE OVERCAST...ESPECIALLY ACROSS THE THUMB WHERE ATMOSPHERE IS A BIT MORE STABLE DUE TO LAKE INFLUENCE WITH NORTHERLY FLOW. AS DIURNAL ASPECT KICKS IN LATER ON...EXPECT THE CLOUDS TO FILL IN AS WELL WITH CURRENT MSAS SURFACE BASED LI/S ALREADY -2C. WOULD EXPECT SHOWERS TO INCREASE IN COVERAGE WITH SOME THUNDER AS WELL. TAQ-RUC HAS DONE AN EXCELLENT JOB WITH CURRENT ACTIVITY WHICH SUGGESTS PRECIP TO BECOME MORE SCATTERED THIS AFTERNOON WITH NOT MUCH ACTIVITY FOR THE THUMB PER PREVIOUS THOUGHT. CAPES CLIMB INTO THE HIGHER 100/S J/KG BUT DENSITY IS QUITE LIMITED. FOR TONIGHT, WITH LOSS OF DIURNAL COMPONENT, WE WILL REMOVE THE MENTION OF THUNDER BUT LEAVE IN THE CHANCE OF SHOWERS, BETTER PROBABILITIES FOR THE SOUTHERN COUNTIES. BGM && .PREV DISCUSSION... ISSUED AT 230 AM EDT WE ARE OFF TO A WET START TO THE WEEKEND. UNFORTUNATELY...LOOKS LIKE THE UNSETTLED WEATHER WILL LINGER INTO SUNDAY (FOR THE DETROIT-METRO AREA)...AS THE UPPER LOW IS A LITTLE MORE ROBUST THAN PREVIOUSLY INDICATED. OMEGA BLOCKING PATTERN TO SET UP BY SUNDAY. DIFFICULT FORECAST THIS WEEKEND TRYING TO PIN DOWN TIMING AND EXACT POSITION OF SHOWERS UNDERNEATH THESE TYPE OF UPPER LOWS. SLIGHT WOBBLES IN THE POSITION OF THIS LARGE CIRCULATION WILL MAKE ALL THE DIFFERENCE...AS EMBEDDED VORTICES/SPOKES OF ENERGY ROTATE ABOUT. CURRENT WATER VAPOR IMAGERY INDICATING A WELL DEFINED CIRCULATION (MUCH STRONGER THAN WHAT THE 00Z MODELS DEPICTED YESTERDAY) DROPPING SOUTH THROUGH LAKE MICHIGAN. SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE ACROSS MUCH OF LOWER MICHIGAN. THE BIGGEST CHANGE TO THE CURRENT FORECAST WILL BE TO INTRODUCE POPS LATE TONIGHT THROUGH SUNDAY NIGHT. UKMET AND ETA BOTH NOW INDICATING THE CENTER OFF THE 500 MB LOW OVER OHIO ON SUNDAY. GOOD UPPER LEVEL DIVERGENT FLOW SETTING UP OVER NORTHWEST OHIO...WITH CONTINUED 850 MB MOISTURE TRANSPORT INTO LOWER MICHIGAN. SURFACE BASED INSTABILITY INDICATED AS WELL...AS LIS REMAIN NEGATIVE. KIND OF AN ABRUPT TRANSITION TO GO FROM NO PRECIP TO MENTIONING LIKELY POPS. WILL THUS ONLY CARRY CHANCE POPS...AS THERE STILL IS A CHANCE THE UPPER LEVEL CIRCULATION MAY BE A LITTLE FARTHER EAST (PER CANADIAN)...WHICH WOULD NOT SUPPORT LIKELY POPS. EXPECTING RIDGING TO FINALLY BUILD INTO SOUTHEAST MICHIGAN SUNDAY NIGHT...PER GFS/EUROPEAN. THERE IS ALWAYS THE CONCERN THE MODELS ARE BREAKING DOWN THE HIGHLY AMPLIFIED/BLOCKING PATTERN TOO SOON HOWEVER. EITHER WAY...RIDGING AT THE SURFACE AND ALOFT SUNDAY NIGHT WILL BE SHORT LIVED...AS NEXT SHORTWAVE TROUGH MOVES INTO THE CENTRAL GREAT LAKES LATE MONDAY. 00Z GFS INDICATING A DEEPENING SYSTEM WHICH TRIES TO CUTOFF OVER LOWER MICHIGAN ON TUESDAY. HOWEVER...IT DOES LOOK LIKE THIS SOLUTION IS CONVECTIVELY INDUCED. WITH THE STRONG NORTHWEST FLOW OVER SOUTHERN CANADA...REALLY DO NOT HAVE A GOOD FEEL FOR SHORTWAVES DIVING SOUTHEAST INTO THE GREAT LAKE REGION. BECAUSE OF THIS...NOT PLANNING ON MAKING ANY CHANGES TO THE EXTENDED. JUST SOME MINOR TWEAKS MADE TO TEMPS OVER THE NEXT COUPLE OF DAYS. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && SF EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 945 AM EDT SAT JUL 17 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-181000- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 945 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE REGION. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. BRIEF HEAVY RAINFALL IS POSSIBLE AS THUNDERSTORM MOVEMENT WILL BE SLOW TO THE SOUTH AT 5 TO 10 MPH. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY AS A SERIES OF COLD FRONTS MOVE THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SF/BGM HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Four inch tree limbs were reported blown down, along with lawn furniture blown about.
A trained spotter reported a small tree and tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413805, 5413806, 5413807, 5413808, 5413810, 5413809.